Montana, 2021Damaging Winds in Montana, June 24, 2021
June 24, 2021 · NWS GGW · 2 events in 2 counties and zones
A weakly unstable atmosphere with slightly favorable wind shear was able to form some scattered strong thunderstorms, a few a which became severe over isolated portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakly unstable atmosphere with slightly favorable wind shear was able to form some scattered strong thunderstorms, a few a which became severe over isolated portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 10:27 AM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 24, 10:27 AM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1127 AM MDT Thu Jun 24 2021
Updated aviation section.
.DISCUSSION...
Morning update...
Still looking at thunderstorms, with a few possibly severe or at
least strong, impacting the area this afternoon and evening.
Gave thought to including a Lake Wind Advisory for Fort Peck Lake,
but the period of advisory-level winds will be short and probably
coincide with storms crossing the lake this afternoon and evening.
Main forecast issues to deal with this afternoon will be the heat
next week and the storms this evening. Looking at the upper
pattern briefly for next week, it looks like Northeast Montana
will be caught between the upper high over the Pacific Northwest
and a trough over the Northern Plains and Upper Mississippi Valley
with the ridge slipping eastward mid to late week next week.
97
Previous discussion...
Radar and observations show isolated showers and occasionally
isolated thunder across NE Montana early this morning. As a cold
front pushes across the area today, coverage will ramp up.
CAPE/Shear profiles are supportive of an isolated stronger storm
this afternoon and SPC has a Marginal Risk for severe
thunderstorms today for much of the CWA. Have opted to mention
gusty winds and small hail in the weather for now. Breezy
conditions may set up this afternoon/evening with the frontal
passage, and may be locally gusty near any showers and storms.
Conditions will therefore need to be monitored for Lake Wind
criteria, though things look shy for now.
Friday, look for a lingering shower or storm in the east.
Otherwise dry and seasonable weather conditions will prevail
behind the front. It will be short lived though as the next warm
up gets underway this weekend into early next week.
Longer term ensembles diverge toward the middle of next week,
lending to reduced confidence. On one hand, some solutions point
to an extended period of very hot conditions with daytime highs
each day at least in the 90s. Some model solutions, however, point
toward the passage of a backdoor cold front Wednesday into
Wednesday night, which would result in markedly lower temperatures
midweek than presently forecast. Those with interests in the area,
particularly anyone sensitive to the heat or with fire weather
concerns should continue to monitor the latest forecast for
changes given the uncertainty at this time.
&&
.AVIATION...
FLIGHT CONDITIONS: VFR through the afternoon, with periods of MVFR
and IFR late this afternoon and evening due to thunderstorms near
terminals. MVFR and temporary IFR conditions possible overnight
and early Friday morning.
WINDS: variable 5-15 kts early this afternoon, becoming NE-N 15-25
kts late this afternoon into this evening (gustier near storms).
NE 5-15 kts overnight tonight through Friday morning, becoming N
5-15 kts Friday afternoon.
SYNOPSIS: A cold front will move through the region this afternoon
and this evening triggering showers, thunderstorms, and gusty
winds along and ahead of the front. Some of the storms may also
produce some hail at times. The storms should move out of the
area overnight tonight, with lowered ceilings possible after
frontal passage. Some ceiling recovery (back to VFR heights) is
anticipated by Friday afternoon.
97
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jun 24, 12:11 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Glasgow MT
111 PM MDT Thu Jun 24 2021
MTZ023-242015-
McCone MT-
111 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCONE COUNTY UNTIL 215
PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Nelson Creek Rec Area, or 20 miles northwest of Circle,
moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Weldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4753 10592 4768 10603 4785 10569 4761 10551
TIME...MOT...LOC 1911Z 243DEG 10KT 4763 10590
NWS Glasgow
Special weather statement, Jun 24, 1:09 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
209 PM MDT Thu Jun 24 2021
MTZ023>025-242100-
Richland MT-Dawson MT-McCone MT-
209 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCCONE...
NORTHWESTERN DAWSON AND WEST CENTRAL RICHLAND COUNTIES UNTIL 300 PM
MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Vida, or 15 miles north of Circle, moving east at 20
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Richey.
LAT...LON 4750 10564 4772 10560 4782 10498 4745 10498
TIME...MOT...LOC 2009Z 265DEG 18KT 4764 10549
NWS Glasgow
Special weather statement, Jun 24, 1:31 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Glasgow MT
231 PM MDT Thu Jun 24 2021
MTZ025-242115-
Dawson MT-
231 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON COUNTY UNTIL 315
PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lindsay, or 15 miles west of Glendive, moving east
at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Glendive, West Glendive, Stipek and Forest Park.
LAT...LON 4706 10518 4724 10513 4720 10446 4696 10453
TIME...MOT...LOC 2030Z 279DEG 33KT 4714 10504
NWS Glasgow
Thunderstorm Wind, Dawson
- When
- June 24, 2:05 PM MST
- Where
- Dawson County, 1.17 mi SE of Glendive Dawson Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.120, -104.780
The Glendive airport AWOS site (KGDV) recorded a 65 mph thunderstorm wind gust.
Thunderstorm Wind, Roosevelt
- When
- June 24, 4:32 PM MST
- Where
- Roosevelt County, 2.3 mi NE of Ft Kipp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.170, -104.680
Trained spotter estimated a 60 mph thunderstorm wind gust, and reported very heavy rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, June 24 to 26, 20211 death · 3 injured · $10,000 · EF1 · 40 events
- Damaging Winds in Oklahoma, June 24, 2021$1.8 million · 70 kt wind · 3 events
- Flash Flood in Colorado, June 24, 2021$650,000 · 1 event
- Hail and Damaging Winds in Nebraska, June 24, 2021$389,000 · 1.75 in hail · 8 events
- Damaging Wind in Texas, June 24, 2021$480,000 · 96 kt wind · 1 event
- Flash Flooding and Hail in Kansas, June 24 to 26, 20211 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Texas, June 24, 2021$40,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Wisconsin, June 24, 2021$21,000 · EF0 · 6 events
- Lightning Strike in Utah, June 24, 20212 injured · 1 event
- Flash Flooding and Damaging Winds in Nebraska, June 24, 202161 kt wind · 14 events
- Flash Flooding and Hail in Kansas, June 24 to 25, 20211.5 in hail · 12 events
- Hail and Damaging Winds in Kansas, June 24, 20211.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969430, 969431.